Department of Public Health Sciences

Epistaxis due to glutaraldehyde exposure

Wiggins, P., S. A. McCurdy and W. Zeidenberg

J Occup Med. 1989. 31(10):854-856.

Glutaraldehyde is commonly used as a cold disinfecting agent in the hospital setting and may cause irritation of skin, mucous membranes, and the upper respiratory tract in exposed workers. We report an unusual case of recurrent epistaxis associated with other symptoms of upper respiratory tract irritation and skin rash in a hospital employee using glutaraldehyde for sterilization of endoscopy equipment. A visit to the workplace revealed inadequate personal protective measures and inadequate local ventilation. High-risk work practices contributing to the hazard included soaking of endoscopy equipment in uncovered basins, manual pouring of concentrated glutaraldehyde solutions without the use of proper protective measures, and the use of paper masks, which provide inadequate protection from solvent vapors. The patient's symptoms resolved with the implementation of personal protective measures and engineering controls.

Keywords: Adult, Aldehydes/*adverse effects, Case Report, Environmental Exposure, Epistaxis/*etiology, Female, Glutaral/*adverse effects, Human, Occupational Diseases/etiology



Close Window

UC Davis Health System is pleased to provide this information for general reference purposes only. It should not be considered as a substitute for professional medical advice. You are urged to consult with your health care provider for diagnosis of and treatment for any health-related condition. The information provided herein may not and should not be used for diagnosis and treatment.

Reproduction of material on this web site is hereby granted solely for personal use. No other use of this material is authorized without prior written approval of UC Regents.